Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Neurological Medicine
Volume 2012, Article ID 183252, 3 pages
http://dx.doi.org/10.1155/2012/183252
Case Report

Neuroleptic Malignant Syndrome Caused by a Combination of Carbamazepine and Amitriptyline

1Center For Neurology, Fairfax, VA 22031, USA
2Department of Neuroscience, King Khaled Hospital, 81442 Hail, Saudi Arabia
3Qassim University, Buraydah 51497, Saudi Arabia

Received 5 June 2012; Accepted 27 June 2012

Academic Editors: A. E. Cavanna and C.-C. Huang

Copyright © 2012 A. Bruce Janati et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A 32-year-old female, with a history of secondarily-generalized convulsive epilepsy, mental retardation, and a psychiatric illness, developed neuroleptic malignant syndrome while receiving carbamazepine and amitriptyline concurrently. We hypothesize that the addition of amitriptyline to carbamazepine caused a decrease in the serum level of carbamazepine, resulting in NMS. We conclude that combination therapy with carbamazepine and amitriptyline should be avoided in patients who are predisposed to NMS. The purpose of this paper is to warn physicians against combination therapy with carbamazepine and tricyclic antidepressants which may be conducive to neuroleptic malignant syndrome in susceptible patients.